Understanding Rebound Headaches

Understanding Rebound Headaches

If you are regularly (and long-term) using painkillers to relieve your headaches, there is a possibility you might have experienced rebound headaches. Pain killers have their role in relieving your pain, but overuse can actually be triggering those headaches you’re trying to get rid of.

If you suspect this could be happening, here are some helpful tips in the management of your pain: 

Spot the signs 

Rebound headaches tend to be an almost daily event. They wake you up in the morning when your medication is wearing off. You may also feel nauseous and have trouble concentrating.

Manage your risks 

You can lower your risk by taking over-the-counter pain relievers less than 14 days per month, and prescription migraine drugs less than 9 days per month. Interestingly, the same over-the-counter drugs taken for other conditions like arthritis are unlikely to cause such headaches.

Suspend medication 

The only way to interrupt rebound headaches that have already started is to stop taking the medication that caused them. Your symptoms will probably increase temporarily, but the end results will be worth it.

Journal

Keep a diary 

Writing about your symptoms and what pills you take will help you keep track of your condition. You can also share this information with your doctor.

Avoid caffeine 

Many drugs can cause rebound headaches, but those with caffeine in the ingredients are especially prone to do so. Check the label and restrict other sources of caffeine, like coffee and tea.

Drink more water 

On the other hand, being hydrated will make you feel better. Sip plain water and herbal teas.

Wait it out 

Cutting off pain medication can be tough. Keep in mind that the discomfort will end in a few days to a few weeks, depending on what you were taking.

Take regular walks

Prepare for relapses 

Some patients need more than one try. If you find yourself taking pills again, give yourself another chance with a different strategy.

Talk with your doctor 

You may be able to stop over-the-counter medications on your own, but sometimes patients need medical support, especially if opiates are involved. Your doctor can help you find the right program for you.



Leave a Reply

Your email address will not be published. Required fields are marked *